Hypothyroidism and Synthroid problems ?

I am 18 years old and I was diagnosed with hypothyroidism and prescribed 50mg daily of Synthroid two months ago and have put on a lot of weight since then, with no change in diet, and added exercise. Could I possibly need a higher dose? I keep gaining even with minimal eating and lots of exercise...what can I do?

5 Answers

Relevance
  • 9 years ago
    Favorite Answer

    Were you not gaining BEFORE starting treatment? (Most people do) The increasing of the meds to get you to the right dose is a slow gradual process and I have read that it has to do w/ our age as to how quickly they will raise it. Most that I know started out w/ at least 75 mcg. You should ask but ALSO ask for Cytomel to go along w/ it. I hope that you are being retested every 5 wks for now.

    Here is some info:

    You need testing for thyroid ANTIBODIES as well as TSH. TSH ‘norm’ should be .3 – 3 (w/ most feeling best at < 2) but, for diagnosis, may not mean much if ANTIBODIES are present which is indicative of Hashimoto’s Autoimmune Thyroiditis (cycles between HYPER & HYPO at start)…it is the main cause of eventual HypOthyroidism but worse (...OR Graves Disease – HypERthyroid from beginning).

    WARNING: Doctors seem not to want to find/treat thyroid disease. You may have to go to more than one doctor before you get the right tests, interpretation, and treatment. Best wishes.

    You should also take Selenium, Folic Acid, D3, Zinc, and B Complex.

    Are you taking your meds right? Taking 1st thing, on empty stomach, & do not eat (or coffee) for 1/2 hr? Also, if you take calcium, iron or acid reducer, do not take for 3 hrs.

    Ck these:

    http://thyroid.about.com/bio/Mary-Shomon-350.htm

    http://www.stopthethyroidmadness.com/

    http://www.thyrophoenix.com/index.html

    http://thyroid.about.com/cs/newsinfo/l/blguideline...

    ALWAYS GET COPIES OF YOUR LABS.

    God bless you

    Source(s): Hashimoto's Autoimmune Thyroiditis sufferer
  • Anonymous
    5 years ago

    A few months ago, I was very sick, zero energy, freezing cold, depressed, weight gain, thought I was dying. I read every word of this Hypothyroidism Revolution program and followed all the advice. My life turned around the first week. I started to feel human again. Within weeks my energy came back and I felt like living again.

    Get the entire hypothyroidism revolution system today? just choose the best option for you.

  • vespa
    Lv 4
    4 years ago

    Yes to some degree. Don't anticipate to lose tremendous numbers despite the fact that. Since the Thyroid nearly controls your metabolism (and yours was once low) commencing on Synthroid will broaden your metabolism. I advise that you simply learn up at the healing as there are a few minor nutrition regulations that you simply have got to be conscious of. Good success. RJ

  • Anonymous
    6 years ago

    It is most common to gain weight on/off medication during hypothyroidism. Taking the medicine is not about to lose weight, the medicine is to supply the require thyroxine hormone for making the body function properly. You can find more information at http://seahealth.org/hypothyroidism.

    For weight gain, it is not matter of taking the medicine, It is all about the food we are taking and the things we are doing. In the case of weight, it matters what you are eating. Take more vegetables and leafy greens instead of taking rice, or carbohydrate rich foods. Avoid all beverages, alcohol, smoking etc. Consume limited calories of food and do more workouts like yoga, etc. You will surely lose weight. All the best,

  • How do you think about the answers? You can sign in to vote the answer.
  • 9 years ago

    You need a repeat blood test..sounds like the synthroid needs to be adjusted..Contact your MD he/she needs to know you are gaining weight.

    Source(s): Retired RN
Still have questions? Get your answers by asking now.